Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2017, 8:29 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 8:29 PM MST (03:29 UTC)
- Expired
- Jul 14, 2017, 9:00 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 116 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:35 PM MST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 2783 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WUUS55 KPSR 150329 SVRPSR AZC013-027-150400- /O.NEW.KPSR.SV.W.0016.170715T0329Z-170715T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 829 PM MST FRI JUL 14 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... East central Yuma County in southwestern Arizona... Maricopa County in south central Arizona... * Until 900 PM MST * At 828 PM MST, a severe thunderstorm was located near Paloma, or 43 miles west of Gila Bend moving southwest at 30 mph. This severe thunderstorm was moving toward portions of Interstate 8 near Dateland. HAZARD...60 mph wind gusts, and dense blowing dust. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dateland and Paloma. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3298 11342 3283 11330 3267 11361 3285 11372 TIME...MOT...LOC 0328Z 058DEG 25KT 3289 11343 HAIL...<.75IN WIND...60MPH $$ HV
1 follow-up statement
344
WWUS55 KPSR 150356
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
856 PM MST FRI JUL 14 2017
AZC013-027-150403-
/O.EXP.KPSR.SV.W.0016.000000T0000Z-170715T0400Z/
Yuma AZ-Maricopa AZ-
856 PM MST FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES WILL EXPIRE AT 900 PM MST...
The severe thunderstorm warning issued earlier for portions of
Interstate 8 near Dateland will expire at 9 pm. Thunderstorms in
the area have weakened considerably, and severe weather is no longer
a threat. However gusty winds will continue in the area through
late evening with periods of blowing dust along Interstate 8.
LAT...LON 3298 11342 3283 11330 3267 11361 3285 11372
TIME...MOT...LOC 0353Z 058DEG 25KT 3282 11357
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:39 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 3:39 PM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 339 PM MST Fri Jul 14 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Temperatures will remain near average through the weekend as high pressure sits over the Great Basin. Thunderstorms will be common over higher terrain areas and more scattered at lower elevations of central Arizona. Areas of blowing dust and gusty winds will likely accompany any thunderstorms. Moisture levels will gradually increase over weekend which could lead to an increase in thunderstorm coverage into the beginning of next week. && .DISCUSSION... 500 mb analysis this afternoon shows a high pressure circulation near the southern tip of Nevada with a cyclonic easterly wave just to our south and east over northern Mexico. This puts Phoenix under a northeasterly steering flow this afternoon and under more shear (0-6km:~20kts) than what was observed yesterday. Convection is currently being observed over the White Mountains and rim this afternoon with a lack of convection, or at least a late start, further south around Tucson. Models are in fairly good agreement of limited convective activity in the valley tonight and this evening. The one notable exception is the UA WRFs which bring storms into Phoenix, however, these were erroneous outliers yesterday as well. While convection should be limited at lower elevations this evening, it is expected to be more widespread than yesterday since the H5 high has moved off to our northwest and the aforementioned shear has increase. Chances for convection over the lower deserts increase for tomorrow as the easterly wave inches towards our area. While this happens, PWs and subsequently CAPE are slow to increase over south-central Arizona and in SE California which may limit overall activity. Nonetheless, conditions will be more favorable than even today for convection. The high pressure circulation is expected to gradually lift north and east into southern Utah by Sunday while the easterly wave will be position just to our south. This will put us under a more favorable easterly flow at mid levels. Lower levels show high theta-e moving in from the south Saturday night pushing GEFS CAPE values near 1,000 J/kg on Sunday afternoon. As of right now, Sunday looks to be particularly active thanks to this and the easterly shortwave passing to our south. However, if Sunday doesn't pan out, Monday look to be equally favorable as instability remains elevated. The difficulty of pinpointing the most active day arises from the fact that outflows and remnant clouds from the previous days convection influences the next. So if Saturday happens to be more active than expected, Sunday might not be particularly active. However, confidence is high that moisture will increase over our area and overall thunderstorm activity will increase. With the increase moisture, storms are expected to drop more rain and flash flooding will be a concern of ours, especially starting Sunday. Forecast confidence for the remainder of next week is still rather tenuous, though the primary message from ensemble means is towards positive height anomalies only slowly edging east into the central high plains and keeping the SW Conus in a favorably wet monsoon pattern. There are some members attempting to retrograde the ridge towards the end of the week slowing down convective activity, though these are more the outliers at this point. While repeated robust thunderstorms days are not likely, have kept POPs within a range of climatology feeling action will eventually settle back into a more typical daily evolution. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Line of scattered thunderstorms will continue to track off the Mogollon Rim, likely grazing far eastern portions of the Phoenix Metro with some isolated shower and storm activity. Outflow winds from a north to northeast heading are possible into the terminals from these storms, along with additional isolated storm develop along and in the wake of the outflows. SCT to BKN clouds 8-10kft will develop into the evening along the outflows with BKN to OVC debris/cirrus clouds AOA 20kft. Included mention of VCTS into the TAFs with afternoon amendments for a few evening hours to account for the early approach of activity along the Rim. Post outflow winds will be tricky to determine, but overall thoughts would be easterly winds through Friday morning. Given the direction the storms are traveling from, concerns for widespread blowing dust is lower than in previous evenings. Southeast California/Southwest Arizona including KIPL and KBLH: Very little threat for convection over the western deserts today through this evening and cloud cover should not be especially significant either with just a few mid/high cloud decks at times with bases mostly aoa 14k feet. Expect persistent south winds next 24 hours at KBLH with speeds mostly below 15kt and mostly southeast winds at KIPL; thus the one-line TAFS for both locations. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Higher humidity and chances for thunderstorms are the key takeaways for the period. Minimum relative humidities will stay 18-30 percent with good overnight recoveries. The best thunderstorm chances will remain over the mountainous areas north and east of Phoenix, but most desert locations, including southeast California, will also have slight chances for storms each evening. Sunday and Monday look to be the wettest days of the period with a good chance for thunderstorms across much of the lower desert as well as the higher terrain. Outside of the typical thunderstorm threats, the storms are also likely to generate strong outflow winds that could impact distant locations. Otherwise, expect light and typical winds and temperatures. Finally, as moisture increases, temperatures will decrease and we can expect below normal high temperatures, especially over south- central Arizona for most of the period. Possibly the coolest day of the period will be Monday when high temperatures in the central deserts fall to near 100 or even into the 90s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson/MO AVIATION...Nolte/CB FIRE WEATHER...Deemer/CB
In the hours before
Local storm report, Jul 14, 5:21 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM DUST STORM 2 NE LUKE AFB 33.55N 112.34W
07/14/2017 MARICOPA AZ PUBLIC
ESTIMATED VISIBILITY OF 1/4 MILE.
&&
PISpecial weather statement, Jul 14, 5:22 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 14 2017
AZZ534-537-538-150100-
Aguila Valley-Tonopah Desert-Northwest Valley-
522 PM MST FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY NEAR
WICKENBURG...MORRISTOWN...AND CIRCLE CITY...
At 520 PM MST, a few strong thunderstorms were located near
Wickenburg, moving south at 10 mph. These storms were moving toward
the towns of Morristown and Circle City.
Wind gusts up to 50 mph and torrential rainfall are possible with
these storms.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Sun City West and
Morristown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3394 11251 3369 11237 3357 11274 3398 11293
3401 11284
TIME...MOT...LOC 0020Z 359DEG 10KT 3395 11265
HVSpecial weather statement, Jul 14, 5:48 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST FRI JUL 14 2017
AZZ551>553-555-558-150130-
Northwest Pinal County-Southeast Valley/Queen Creek-Apache
Junction/Gold Canyon-Superior-Pinal/Superstition Mountains-
548 PM MST FRI JUL 14 2017
...A FEW STRONG THUNDERSTORMS WILL AFFECT MARICOPA AND PINAL
COUNTIES...GENERALLY IN THE PHOENIX FAR SOUTHEAST VALLEY...AND IN
THE SAN TAN VALLEY COOLIDGE AREAS...
At 544 PM MST, a few strong thunderstorms were located near Florence
Junction, moving southwest at 20 mph. These storms will continue to
move southwest into the far Phoenix southeast valley, and into the
San Tan Valley Coolidge areas. Winds gusts between 35 and 45 mph
area possible, along with visibilities under 4 miles in blowing dust.
Locations impacted include...
Casa Grande, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, La Palma, Gold Camp, San Tan Valley, Florence Junction, Queen
Valley, Olberg, Arizola, Boyce Thompson Arboretum, San Tan Mountain
Park, Randolph, Blackwater, Chandler Heights, Toltec and Magma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3308 11190 3345 11138 3326 11092 3290 11145
3275 11164
TIME...MOT...LOC 0044Z 040DEG 19KT 3319 11140
HVLocal storm report, Jul 14, 6:32 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 6 WNW DEER VALLEY 33.71N 112.20W
07/14/2017 E60 MPH MARICOPA AZ PUBLIC
DELAYED REPORT. VISIBILITY ABOVE 1/4 MILE.
&&
PISpecial weather statement, Jul 14, 6:41 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
641 PM MST FRI JUL 14 2017
AZZ553-554-150215-
Northwest Pinal County-West Pinal County-
641 PM MST FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...
At 639 PM MST/639 PM PDT/, a few strong thunderstorms were located
near Olberg, or 11 miles northwest of Casa Grande. Other storms will
develop between Casa Grande and Maricopa the remainder of the
evening.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Casa Grande, Olberg and Stanfield.
LAT...LON 3290 11219 3311 11186 3297 11174 3280 11177
3279 11187 3277 11189 3276 11205 3272 11207
3272 11214 3268 11215 3268 11219
TIME...MOT...LOC 0139Z 057DEG 2KT 3301 11188
HVSpecial weather statement, Jul 14, 7:59 PM MST, 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 759 PM MST FRI JUL 14 2017 AZZ531-535-536-539-150400- Gila River Valley-Southeast Yuma County-Kofa-Gila Bend- 759 PM MST FRI JUL 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YUMA AND MARICOPA COUNTIES NEAR INTERSTATE 8 BETWEEN TACNA AND SENTINEL... At 755 PM MST, an area of strong thunderstorms were located 10 miles west of Sundad, or 35 miles southwest of Tonopah, moving southwest at 20 mph. These storms were moving southwest toward the Interstate 8 towns of Sentinel, Dateland, Mohawk, and Tacna.. Thunderstorms have the capability of producing wind gusts between 35 and 45 mph, and areas of blowing dust with visibilities under 2 miles. Locations impacted include... Wellton, Tacna, Paloma, Tyson, Dateland, Mohawk and Roll. LAT...LON 3321 11352 3273 11310 3235 11396 3288 11426 TIME...MOT...LOC 0255Z 032DEG 16KT 3318 11342 HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 14, 5:12 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 4 hr |
| Jul 14, 5:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 14, 5:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 14, 6:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 14, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 14, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 61 min |
| Jul 15, 2:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 15, 2:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 15, 3:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 15, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 26 min |
| Jul 15, 3:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 15, 4:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 15, 4:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 15, 4:48 PM MST | Blowing Dust Advisory | PSR | Pinal | 51 min |
| Jul 15, 4:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.